Alert archive / Nevada / Wind Advisories in 2022

Wind Advisory 19, NWS Reno, NV

November 6, 20225 counties in Nevada

NWS Reno, NV issued this wind advisory at Nov 6, 2022, 2:35 PM PST for 5 counties in Nevada. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Nov 6, 2022, 2:35 PM PST (22:35 UTC)
Expired
Nov 7, 2022, 4:00 PM PST
In force
25 hr
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2022-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2022-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WWUS75 KREV 062235
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
235 PM PST Sun Nov 6 2022

NVZ003-071200-
/O.NEW.KREV.WI.Y.0019.221106T2235Z-221107T1200Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
235 PM PST Sun Nov 6 2022

...WIND ADVISORY IN EFFECT UNTIL 4 AM PST MONDAY...

* WHAT...Southwest winds 25 to 35 mph with widespread gusts to 50
  mph, wind prone area gusts up to 65 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...Until 4 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Travel may be difficult for high-profile
  vehicles along US-395, I-580, and US-95. Blowing dust could
  limit visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ004-071200-
/O.CON.KREV.LW.Y.0041.000000T0000Z-221107T1200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
235 PM PST Sun Nov 6 2022

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY FOR
PYRAMID LAKE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph
  expected. Waves 2 to 5 feet.

* WHERE...Pyramid Lake.

* WHEN...From 10 AM this morning to 4 AM PST Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
3 follow-up statements
968 
WWUS75 KREV 070516
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
916 PM PST Sun Nov 6 2022

NVZ001-071400-
/O.EXB.KREV.WI.Y.0019.221107T0700Z-221107T1400Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
916 PM PST Sun Nov 6 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts to 50 mph. Wind
  prone areas may gust up to 60 mph.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 11 PM PST Sunday until 6 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. High
  profile vehicles may be blown over. Tree limbs could be blown 
  down and a few power outages may result.

* ADDITIONAL DETAILS...Travel may be difficult for high-profile
  vehicles on US-95, US-6, NV-338, and NV-359. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ003-071200-
/O.CON.KREV.WI.Y.0019.000000T0000Z-221107T1200Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
916 PM PST Sun Nov 6 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

* WHAT...Southwest winds 25 to 35 mph with widespread gusts to 55
  mph, wind prone areas may gust to 65 mph.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...Until 4 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. High
  profile vehicles may be blown over. Tree limbs could be blown 
  down and a few power outages may result.

* ADDITIONAL DETAILS...Travel may be difficult for high-profile
  vehicles along US-395 and I-580.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ004-071200-
/O.CON.KREV.LW.Y.0041.000000T0000Z-221107T1200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
916 PM PST Sun Nov 6 2022

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY FOR
PYRAMID LAKE...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. Waves 2 to 5 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 4 AM PST Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
346 
WWUS75 KREV 071147
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
347 AM PST Mon Nov 7 2022

NVZ003-071300-
/O.EXP.KREV.WI.Y.0019.000000T0000Z-221107T1200Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
347 AM PST Mon Nov 7 2022

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

The strongest wind gusts have subsided, but winds will remain
breezy and brisk through the day.

$$

NVZ004-071300-
/O.EXP.KREV.LW.Y.0041.000000T0000Z-221107T1200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
347 AM PST Mon Nov 7 2022

...LAKE WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING
FOR PYRAMID LAKE...

The strongest wind gusts have subsided, but choppy lake conditions
may persist for several hours.

$$

NVZ001-080000-
/O.EXT.KREV.WI.Y.0019.000000T0000Z-221108T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
347 AM PST Mon Nov 7 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts to 50 mph. Wind 
  prone areas may gust up to 60 mph.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  High profile vehicles may be blown over. Tree limbs could be 
  blown down and a few power outages may result.

* ADDITIONAL DETAILS...Travel may be difficult for high-profile 
  vehicles on US-95, US-6, NV-338, and NV-359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
835 
WWUS75 KREV 072347
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
347 PM PST Mon Nov 7 2022

NVZ001-080100-
/O.EXP.KREV.WI.Y.0019.000000T0000Z-221108T0000Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
347 PM PST Mon Nov 7 2022

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

The strongest wind gusts have subsided, therefore the advisory has
been allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Nov 6, 2:01 PM PST, 34 minutes earlier.

Area forecast discussion, Nov 6, 2:01 PM PST, 34 minutes before
Area Forecast Discussion
National Weather Service Reno NV
201 PM PST Sun Nov 6 2022

.SYNOPSIS...

An incoming winter storm will increase winds tonight into early
Monday morning across the Sierra and western Nevada. Expect periods
of heavy snowfall in the Sierra beginning this evening through
Monday with light rain/snow for W.Nevada valleys. A second wave of
heavy snow is expected across the Sierra on Tuesday which is when
W.Nevada valleys will see their best potential to pick up a few
inches of snowfall. Much colder temperatures will prevail behind the
front and into the start of the weekend.

&&

.DISCUSSION...

Some slight modifications to previous forecasts are warranted based
on ensemble guidance becoming more congruent in timing and impacts.
We will focus on separating impacts for the Sierra from the impacts
in the valleys, as they will be rather different based on your
location. Overall the storm is on track, but details are easier to
parse in the short term with recent updates to guidance.

* Valleys: Winds will begin to amplify this evening ahead of the
  incoming trough as the center of low pressure begins to dig more
  southward along the Pacific coast. As a result, we have issued a
  Wind Advisory for Reno-Carson City-Minden for the overnight
  period. The wind threat for the valleys will be gusts to 50 mph
  which will begin around 11 pm tonight and will stay strong until
  the onset of the precipitation, roughly around 5 am Monday. This
  will bring travel impacts to US-395, I-580, and US-50 such as
  blowing dust and difficult travel for high-profile vehicles during
  overnight hours. Initially, the front begins to settle in from the
  northwest, so northeast California will be the first to see
  precipitation. This will progress toward the southeast into
  western Nevada, finally kicking off some rain/snow showers for
  Surprise Valley as early as 5 am Monday. The band of precipitation
  will then begin to impact I-80 near Lovelock and toward Spanish
  Springs around 10-11 am. Keep in mind, should we see snowflakes in
  valleys, they will not likely stick to the roads on Monday, since
  recent relative warmth has kept the surface temperatures elevated
  above freezing. It would take daytime temperatures to remain below
  freezing for the surface to allow accumulations beyond grassy and
  elevated surfaces. The current thinking is the precipitation type
  will mostly be a mixed rain/snow variety, with foothills garnering
  the best chances for accumulating snow, above 5000 ft along and
  north of I-80, while south of there will see 6500 ft snow levels
  during the morning. Temperatures will follow a similar pattern,
  with highs Monday afternoon tumbling from the 50s and upper 40s to
  below-freezing by nightfall. For the foothill areas, accumulations
  will begin as slushy, then as the persistent cold continues to
  overrun the area into Tuesday, chances increase for snowy roadways
  above the snow levels. Total accumulations through Monday evening
  for the western Nevada valleys will be less than an inch and may
  produce wet roads.

  Monday night into Tuesday should see precipitation take brief
  breaks through the overnight hours, with sporadic showers
  rotating through the area. The main area to watch will be east
  of US-95 along I-80 into central Nevada, as well as areas that
  interface with foothills. Reno-Carson-Minden could be shadowed
  out of much of the overnight accumulations. As morning breaks
  early Tuesday, things start to intensify for valleys in terms
  of precipitation impacts. Tuesday morning will bring commute
  challenges, so leaving early, driving defensively, and keeping
  distance between vehicles are safe suggestions to arrive at
  your destinations on Election Day. Specifically, a deformation
  zone has appeared in recent high- resolution model solutions
  that imply heavier snow bands will set up along and south of
  Highway 50, so areas east of Carson City such as Yerington and
  Hawthorne have a better chance of achieving significant
  accumulations on Tuesday morning. Midday we will see the bulk
  of the precipitation arrive for the valleys. Since
  temperatures will have been below freezing overnight and have
  little opportunity to recover Tuesday afternoon, the
  precipitation type will mostly be snow. Snow levels will be
  down to valleys floors, and snow may be able to stick to roads
  more efficiently. With all that noted, probabilistic snow
  total chances will still be on the order of around 40% for the
  Carson Valley to get 3-6", the Reno area has similar chances
  for 1-3", while the foothills along the Sierra have a 60%
  chance for 6-10".

  Showers of snow will continue to rotate through the Great Basin
  Tuesday night into Wednesday morning, finally concluding
  Wednesday afternoon. This frontal passage will leave behind
  the coldest air of the year so far, with highs for Wednesday
  in western Nevada valleys struggling to reach the upper 30s.
  Westerly breezes blowing across the fresh snowpack of the
  Sierra will be light but will blow snow-cooled air across the
  Truckee Meadows. Beyond Wednesday, the cold stays entrenched
  in the Great Basin, with only minor improvement into the low
  to mid-40s. There are signals for another weak system to
  encounter the area next weekend but timing, placement, and
  strength are yet to be hammered out.

* Sierra: Winds will become vigorous this afternoon along the
  ridges, where gusts could approach 100+ mph overnight into early
  Monday morning. Wind-prone locations will see gusts of 60-65 mph
  at the height of the wind event, between 2-5 am. By that time,
  moderate snow will already be falling and blowing across the
  northern Sierra which will make the passes impossible to traverse,
  if they remain open at all. As the front begins to drape across
  northeast California, snow levels will begin to tumble to 5000 ft.
  As this happens, snow showers will intensify from north to south
  along the crest, impacting the Tahoe Basin for the Monday morning
  commute. The snow activity will decrease as the winds wane midday
  Monday, but will return into the evening. Some snow showers will
  become lighter overnight for the northern Sierra but will return
  to heavy as frequent bands of snow approach the range. Since this
  will be the most impactful and long duration for the Sierra Nevada
  range, make sure you are prepared for many hours of heavy snow at
  times and limited-to-no travel. Conditions will be treacherous for
  anyone outdoors during the height of the storm, make plans to
  shelter until conditions improve. The Sierra south of lake Tahoe
  has the best chance of higher snow totals, due to the trajectory
  of the moisture relative to the mountain range.

  As for probabilistic snow totals, the highest peaks will
  be measuring their snowfall in feet! Chances for at least 2'
  along the crest are approaching 100%, with forecasted totals
  closer to 3- 4' for most of the ridges. While the heaviest
  totals will be from Lake Tahoe to the south along the
  mountains,the Sierra north of the lake will still see around a
  90% chance of accumulating 2' on the peaks. HRICH

&&

.AVIATION...

* An incoming winter storm will produce periods of strong winds,
  heavy Sierra snowfall, and mountain top obscuration impacts
  through Wednesday. Wind impacts will be present mainly tonight
  into early Monday morning. Sierra snowfall impacts will begin this
  evening, with the best potential for widespread snow impacts down
  to all valley floors on Tuesday.

* WIND: Gusty S-SW winds will continue this afternoon with peak
  gusts of 35-40kts persisting. The strongest winds are expected
  with the passing cold front this evening into early Monday morning
  between 06-12z. Max gusts near 50kts will be possible across
  Sierra and W.NV terminals during this period.

* TURBULENCE/LOW LEVEL WIND SHEAR: Expect moderate turbulence
  through this afternoon with areas of severe turbulence becoming
  more likely between 01z-14z as the cold front moves through the
  Tahoe and W.NV terminals this evening into early Monday morning.
  Expect widespread mountain wave turbulence along and east of the
  Sierra along with the potential for downslope enhanced gusts for
  W.NV terminals and low level rotors. Peak gusts across the Sierra
  crest could reach in excess of 100 knots.

SNOWFALL:

* Sierra Terminals: Widespread snowfall are impacts expected
  beginning this evening in the Sierra after about 06z. Heaviest
  periods of snowfall will target Sunday night-Monday morning with a
  secondary wave expected on Tuesday. Storm total snowfall through
  Wednesday could reach 1 to 2 feet for the Sierra terminals.

* W.Nevada Terminals: Light rain/snow mix showers are possible with
  the cold front Monday morning around 11-12z. Any runway
  accumulations may be limited with accumulations generally less
  than a half inch. Chances for up to 1" of accumulation through mid-
  morning Monday remain less than 15%. Best potential for snow
  impacts will be Tuesday with 1-3" possible.

Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 7 PM this evening to 4 AM PST
     Wednesday NVZ005.

     Winter Storm Warning from 7 PM this evening to 4 AM PST
     Wednesday NVZ002.

     Wind Advisory until 4 AM PST Monday NVZ003.

     Winter Weather Advisory from 10 AM Tuesday to 4 AM PST Wednesday
     NVZ003.

     Lake Wind Advisory until 4 AM PST Monday for Pyramid Lake in
     NVZ004.

CA...Winter Weather Advisory from 7 PM this evening to 4 AM PST
     Wednesday CAZ070.

     Winter Storm Warning from 7 PM this evening to 4 AM PST
     Wednesday CAZ071.

     Winter Storm Warning from 7 PM this evening to 4 AM PST
     Wednesday CAZ072.

     Winter Storm Warning from midnight tonight to 4 AM PST Wednesday
     CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 4:24 AM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe24 hr

Nearby

Wind Advisories in Nevada, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.